Kentucky, 2009

Flash Flooding and Hail in Kentucky, June 17, 2009

June 17, 2009 · NWS LMK · 11 events in 6 counties and zones

An upper level jet stream speed max moving into the region coupled with an unstable atmosphere and created scattered strong to severe thunderstorms across central and south-central Kentucky. Very large hail and damaging winds occurred, along with heavy rain that caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level jet stream speed max moving into the region coupled with an unstable atmosphere and created scattered strong to severe thunderstorms across central and south-central Kentucky. Very large hail and damaging winds occurred, along with heavy rain that caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 11:25 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 17, 11:25 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 PM EDT WED JUN 17 2009

.UPDATE FOR 18Z TAFS...

SHORT TERM (TDA AND TNGT)...

IT APPEARS WE WILL START THE DAY WITH SCT LOW TO MID CLOUDS AND SOME
PATCHY FOG...PRIMARILY IN THE SOUTH. IT ALSO APPEARS THAT IN THIS
MOIST AMS (PRECIPITABLE WATER IN THE 1.5-1.75 RANGE AND UPSTREAM
DEWPOINTS IN THE LOWER 70S(IN TN)...THUNDERSTORM CLUSTERS WILL
DEVELOP PRIMARILY MIDDAY INTO THE AFTN WITH CONVECTIVE TEMPS IN THE
MID 80S. INSTABILITY SHOULD BECOME AT LEAST MODERATE BY MIDDAY WITH
SBCAPES REACHING 2000-3000 J/KG...PROVIDED AT LEAST PARTIAL
SUNSHINE/HEATING.

NWLY MID LEVEL FLO EXPECTED TO GRADUALLY INCREASE TODAY WITH A
SHRTWV TROF (CURRENTLY ACRS SRN PORTIONS OF NE/IA) DROPPING SEWD
OVER A BUILDING RIDGE INTO AND THRU OUR FA BY THIS EVE. WEAK NRN IL
SFC LOW AND TRAILING WEAK CDFNT ACRS NRN MO...FCST TO MOVE E/SE WITH
FRONT PROGGED ACRS SRN INDIANA BY 00Z THIS EVE. OPERATIONAL MODELS
INCLUDING OUR LOCAL WRF AND SPC WRF INDICATE THAT OUR SERN/SRN FA
SHUD SEE THE GREATEST COVERAGE OF STORMS TDA...WHERE WE CURRENTLY
HAVE THE HIEST CHC POPS. THIS COINCIDES WITH WHERE THE GREATEST
MOISTURE/INSTABILITY SHUD RESIDE TDA.

SPC OUTLOOKS OUR E/SE FA WITH THE GREATEST RISK OF WIND DAMAGE
DURING THE AFTN/EVE AS STORMS DEVELOP/MOVE SEWD IN AFOREMENTIONED
NWLY FLO. WILL GO WITH THIS IN THE HWO. WILL DROP POPS AFTER 00Z
WITH FCST SOUNDINGS INDICATING A DRYING TREND WITH TROF
PASSAGE/SUBTLE HEIGHT RISES/LOSS OF HEATING.

.LONG TERM (THURSDAY THROUGH TUESDAY)...

THURSDAY THROUGH SATURDAY...

THURSDAY WILL START OUT WITH MID LEVEL NORTHWESTERLY FLOW BETWEEN A
HIGH ANCHORED OVER THE LOWER MISSISSIPPI VALLEY AND LOW OVER THE
GREAT LAKES. AT THE SURFACE FLOW WITH BE SOUTHERLY GRADUALLY
SHIFTING TO SOUTHWESTERLY BY FRIDAY AFTERNOON. THIS SOUTHWESTERLY
FLOW WILL USHER IN VERY WARM AND HUMID AIR ON THURSDAY AND FRIDAY.
HIGH TEMPERATURES WILL RISE INTO THE LOWER 90S WITH LOWS ONLY
DIPPING INTO THE LOWER 70S.

THERE WILL BE A CHANCE FOR SOME ISOLATED TO SCATTERED SHOWERS
THURSDAY INTO FRIDAY WITH CONVECTIVE COMPLEXES OVER IL/IN
CLIPPING THE FORECAST AREA. FRIDAY AFTERNOON COULD BE DRY WITH
SOUTHWESTERLY FLOW...HOWEVER WILL LEAVE IN SLIGHT CHANCE POPS AS IN
THE CURRENT FORECAST. FRIDAY NIGHT INTO SATURDAY WILL BRING THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS. A LOW DEVELOPING OVER THE
GREAT LAKES WILL DRAG A WEAK COLD FRONT ACROSS THE FORECAST AREA ON
FRIDAY NIGHT/EARLY SATURDAY. A LINE OF THUNDERSTORMS WILL LIKELY
DEVELOP ALONG THIS FRONT AND MOVE SOUTHEAST ACROSS SOUTHERN INDIANA
AND CENTRAL KENTUCKY. WILL KEEP A CHANCE FOR THUNDERSTORMS IN THE
FORECAST THROUGH SATURDAY AS THE FRONT SLOWLY PROGRESSES
SOUTHWARD...WITH SATURDAY NIGHT DRYING OUT. HAVE NOT MADE ANY
CHANGES TO THE FORECAST BEYOND THE SATURDAY TIME FRAME. PREVIOUS
DISCUSSION FOLLOWS...

.SUNDAY THROUGH TUESDAY...

UPPER AIR PATTERN WILL AMPLIFY SUNDAY...WITH A DEEP TROUGH ACROSS
THE PACIFIC NORTHWEST...RIDGING ACROSS THE PLAINS AND A CLOSED LOW
OVER NEW ENGLAND. A DRIER NORTHERLY FLOW WILL SET UP ACROSS THE
REGION AND WILL LIKELY BRING DRIER AIR AND SEVERAL DRY DAYS
BEGINNING SUNDAY. THE COOLEST AIR WILL STAY WELL TO OUR
NORTHEAST...SO EXPECT SEASONABLY WARM AFTERNOON HIGHS WITH MOSTLY
CLEAR SKIES AND LIGHT WINDS.

&&

.AVIATION (12Z TAFS)...

A VERY UNSTABLE ATMOSPHERE WILL REMAIN IN PLACE ACROSS CENTRAL
KENTUCKY THIS AFTERNOON. SO WE EXPECT SCATTERED STORMS TO DEVELOP
WITH THE BEST CHANCE ACROSS THE SOUTH AND EAST. STILL WITH THE
UNCERTAINTY OF THE LOCATION OR TIME OF DEVELOPMENT WE WILL HOLD
ONTO VCTS IN THE TAFS. CLEARING SKIES AND LIGHT WINDS MAY ALLOW FOR
SOME PATCHY FOG AROUND DAYBREAK THURSDAY.

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...KIRKPATRICK
LONG TERM....EES
AVIATION.....JA
Hazardous weather outlook, Jun 17, 2:30 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT WED JUN 17 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 AM EDT WED JUN 17 2009 /330 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. STRONG INSTABILITY MAY ALLOW SOME OF THESE STORMS TO BECOME
STRONG TO SEVERE...WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL.
THE MOST LIKELY AREA FOR ANY SEVERE WEATHER WILL BE OVER THE
BLUEGRASS AND IN THE LAKE CUMBERLAND REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
FRIDAY AFTERNOON. HOWEVER...THUNDERSTORMS SHOULD BE MORE WIDESPREAD
FRIDAY NIGHT THROUGH SATURDAY AFTERNOON AS A COLD FRONT MOVES
THROUGH SOUTHERN INDIANA AND CENTRAL KENTUCKY. SOME THUNDERSTORMS
LATE FRIDAY INTO FRIDAY NIGHT COULD PRODUCE A BROAD SWATH OF
DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY BUT WILL LIKELY
BE NEEDED LATE FRIDAY WITH A POTENTIAL WIDESPREAD SEVERE WEATHER
OUTBREAK.

DK/EES

In the hours before

Special weather statement, Jun 17, 11:49 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
149 PM EDT WED JUN 17 2009

KYZ026-061-062-071-171815-
BUTLER-EDMONSON-OHIO-WARREN-
1249 PM CDT WED JUN 17 2009

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL KENTUCKY...

AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ABOUT 25 MILES EAST OF CENTRAL
CITY...AND MOVING SOUTHEAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Butler

When
June 17, 12:30 PM CST
Where
Butler County, 1.1 mi E of Monford
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.270, -86.630

Thunderstorm Wind, Butler

When
June 17, 12:35 PM CST
Where
Butler County, Morgantown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.220, -86.700

Trees were reported down five miles south of Morgantown.

Thunderstorm Wind, Warren

When
June 17, 1:15 PM CST
Where
Warren County, 1.1 mi W of Richardsville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.100, -86.500

Power lines and poles were downed.

Hail, Nelson

When
June 17, 2:50 PM EST
Where
Nelson County, Boston
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
37.780, -85.670

Hail, Nelson

When
June 17, 2:55 PM EST
Where
Nelson County, Boston
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.780, -85.670

Hail, Nelson

When
June 17, 3:04 PM EST
Where
Nelson County, 0.88 mi SE of Bardstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.810, -85.460

Thunderstorm Wind, Lincoln

When
June 17, 3:26 PM EST
Where
Lincoln County, Moreland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -84.820

A roof was blown off of a small patio.

Hail, Hardin

When
June 17, 3:38 PM EST
Where
Hardin County, Elizabeth Town
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.700, -85.870

Hail, Larue

When
June 17, 3:40 PM EST
Where
Larue County, 3.5 mi N of Upton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.520, -85.890

Flash Flood, Lincoln

When
June 17, 4:18 PM EST to 6:18 PM EST
Where
Lincoln County, 0.36 mi N of Mc Kinney to 1.24 mi SSE of Mc Kinney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.455, -84.771

Some roads were covered with water and impassable.

Flash Flood, Lincoln

When
June 17, 4:50 PM EST to 6:50 PM EST
Where
Lincoln County, 1.02 mi NW of Stanford to 0.09 mi SSW of Stanford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.539, -84.685

Some roads were covered with water in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177847, 177851, 177855, 177850, 177848, 177849, 177852, 177853, 177854, 177838, 177845.